Alert archive / Ohio / Special Weather Statements in 2017
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Mar 13, 2017, 11:13 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2017, 11:13 PM EDT (03:13 UTC)
- Expired
- Mar 14, 2017, 12:30 AM EDT
- In force
- 77 min
- Issued by
- NWS Cleveland, OH
Counties Erie County, OH, Huron County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WWUS81 KCLE 140313
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
1113 PM EDT MON MAR 13 2017
OHZ009>011-018-019-140430-
Seneca-Huron-Erie-Lorain-Cuyahoga-
1113 PM EDT MON MAR 13 2017
...AN AREA OF HEAVY SNOW WILL AFFECT HURON...ERIE...EASTERN SENECA...
WEST CENTRAL CUYAHOGA AND LORAIN COUNTIES...
At 1107 PM EDT, an area of heavy snow was located from near Attica
to Monroeville to Huron. Snow will continue to slowly expand
eastward and intensify across Lorain and western Cuyahoga County
through 1230 AM EDT. Snowfall rates of one inch per hour are
expected in this band with visibilities dropping to a half mile or
less.
Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Norwalk, Vermilion, Western
Vermilion, Lakewood, Westlake, North Ridgeville, Avon Lake, Amherst,
Bellevue, Grafton, Willard, Wellington, Northern Milan and Milan.
LAT...LON 4125 8287 4126 8284 4130 8283 4149 8264
4140 8249 4154 8201 4152 8173 4121 8204
4106 8238 4107 8243 4103 8244 4101 8247
4101 8311
TIME...MOT...LOC 0307Z 270DEG 13KT 4157 8223 4111 8292
$$
GreenawaltWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Mar 13, 10:25 PM EDT, 48 minutes earlier.
Area forecast discussion, Mar 13, 10:25 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1025 PM EDT Mon Mar 13 2017
.SYNOPSIS...
An area of low pressure will move across the Ohio Valley
tonight, bringing widespread snow to the area. Lake effect snow
showers will linger through Wednesday. High pressure will drop
southeast across the region Thursday night. A cold front will
then move southeast across the area Friday night.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
More minor adjustments to snow amounts and temperatures
overnight into Tuesday morning. Rather intense snow band has set
up just west of the Cleveland area across Huron and Seneca
counties. Radar trends over the past hour or so have started to
indicate more of a lake enhancement with this band, as the band
extends east northeast over the lake just off shore from
Cuyahoga county. Latest hi-res guidances trends indicated that
this feature will slowly translate northeastward and impact more
of the snowbelt overnight, especially as low level flow becomes
more northerly after 06Z from west to east across the lake.
Bumped up amounts just a bit through 06Z from Erie/Huron east
through Cuyahoga, and bumped up amounts across the primary snow
belt east of Cleveland just a bit after 06Z. After these
adjustments, storm total snowfall amounts remain very similar,
so no changes to the headlines anticipated with this forecast
update.
Outside of the main snow band and warning area, amounts have
been manageable across the western half of the forecast area,
with reports of three inches or less for much of the advisory
area. Some thoughts about cancelling the advisory early from
Toledo down through Findlay, as main synoptic snow bands have or
will shortly pivot east of these western tier of counties.
However, guidance still indicates another lobe of moisture/lift
possibly wrapping back around into NW OH overnight, with flow
trajectories suggesting a southern Huron or Lake St. Clair
connection into the Toledo area. Therefore, will leave the
headlines as is for this update.
Original discussion...
Upstream generally light snow has been falling with 2 to 4
inches being reported. Snow was enhanced off of Lake MI and
across the Detroit area with help from Lake Erie. Low pressure
across KY is beginning to take over and later it will be drawn
to the east coast. Generally light snow is expected across the
area with this system tonight. Area of concern will be across
North central, northeast OH and nw PA where lake enhancement
and/or terrain is expected to aid snowfall rates/amounts while
the deeper moisture is with us. Forecast is contingent on this
enhancement coming to fruition. Models do not handle this well
and have leaned toward the higher resolution NMM from 00Z,
noting though that the 12Z has come in a bit less. In the
warning area 3 or 4 inches is most likely, but upwards of 7 is
possible. Next area of concern would be toward far eastern OH.
H8 low moves across northern OH then dissolves as energy gets
transferred to the east coast. Pivot area where some localized
banding could happen could yield 3 inches there tonight. With
the later onset of the precipitation across the east, not as
concerned about much of a mix with rain. Early evening
temperatures above freezing will fall quickly and allow for it
to snow.
The prolonged northeast flow is also resulting in rising water
levels along the Lake Erie shoreline, especially from Sandusky
westward. So far observations indicate about a 2 foot rise at
Toledo with just a little over a foot rise at Marblehead. We
will be monitoring conditions overnight. Thinking is we will
need another foot to foot and a half rise to start seeing
flooding problems and not confident at this time that it will
get that high.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
One change that was made to the winter headlines across the area
was to shorten the length of the advisory and end it at 10 am
Tuesday. Synoptic moisture will be exiting and other than
scattered snow showers with increasing instability/colder air
arriving aloft. Other headlines have remained as is and have
continued to emphasize that the secondary snowbelt still has the
potential to be changed to a warning when the lake effect kicks
in.
Snow will be tapering off across the west Tuesday morning, but
continuing across the east. North flow and temperatures cold
enough for lake effect across the Cleveland metro area (west,
south, and east side) leaves the door open for snow showers to
continue through the morning rush. Expect a relative lull in
activity after the synoptic moisture exits for Tuesday afternoon
into early evening.
Next concern becomes the arrival of the H5 closed low and
another area of deeper moisture to rotate across Tuesday night.
Have the snow amounts for this enhanced lake effect rather
broad. Winds will be strong and push snow showers further
inland. Also, a connection to Lake Huron seems to develop and
therefore someone will likely be impacted significantly by that
come late Tuesday night/Wednesday morning. Right now it looks
to focus on the east side snowbelt (Cuyahoga/Geauga) but could
impact into northern Summit or Portage as well. Hence we will
have to continue to watch if criteria would be met for a warning
for the secondary snowbelt. Northwest PA will have typical drawn
out occasional lake effect snow showers. Snow may increase
Wednesday as winds back and become more favorable. Snow will
have to be adjusted as this becomes clearer.
Temperatures through Wednesday night will be chilly. 20s for
highs, teens at night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will slide across the area by Thursday night. Warm
advection will begin and what remains of the lake effect will taper
off midday or afternoon on Thursday. Forecast highs will remain 10-
15 degrees F below normal.
The ECMWF remains the most aggressive model with the next short wave
and swath of warm advection on Friday. The precipitation will fight
the dry air and the initial short wave is rather weak. Will have a
chance of precipitation by afternoon. The models are in general
agreement that it will warm up just enough for a chance of mainly
rain but it ultimately may depend on the timing. Will continue to
mention rain and snow showers in most areas.
The next low pressure system and upper level trough is expected to
move in late Friday night into Saturday and is looking much colder
than previous model runs. With the extended models showing 850mb
temperatures from -5 to -9 C over the area on Saturday, have trended
temperatures downward from the previous forecast and added more snow
to the forecast as that is looking more like the likely
precipitation mode. This system will impact the area for much of
Saturday before departing on Sunday as high pressure moves in. With
favorable northwest flow over Lake Erie and cool, moist conditions
in the low levels, lake-effect snow seems likely for Sunday into
Monday. Another trough of low pressure looks to impact the area on
Monday bringing another round of precipitation, although
precipitation mode looks tough to define at the moment.
&&
.AVIATION /00Z Tuesday THROUGH Saturday/...
Snow continues to expand eastward and should start to reach the
ground at CAK/YNG around 01Z. Small flake size initially has
been contributing to low visibilities quickly dropping to 1/2
to 3/4 mile in the heavier areas of snow. Visibilities will tend
to remain IFR at TOL/FDY through 03-04Z then start to improve as
the back edge of the better snow approaches. To the east,
enhancement off Lake Erie is expected to ramp up through the
evening with steady snow continuing for several hours. Snow will
be heaviest near Lake Erie and will continue into Tuesday
morning at CLE and through much of the day at ERI. Hard to time
periods of heavier/lighter snow and will need to adjust TAFs
based on radar trends. Northeast winds near 10 knots will shift
to the north overnight and increase by Tuesday morning with
gusts to 25 knots. Snow will transition to lake effect late
Tuesday into Wednesday.
OUTLOOK...Non-VFR Tuesday into Wednesday. Non-VFR likely
developing again later Friday into Saturday.
&&
.MARINE...
East winds will back to northeast tonight and north on Tuesday.
The pressure gradient will increase as low pressure deepens
along the east coast. We should see 30 knots and there remains a
chance that we could approach gale force on western Lake Erie
for a few hours Tuesday morning. Winds will continue to back to
the northwest by Wednesday and finally begin to decrease by
Thursday. Small craft advisories will be in effect into
Thursday.
High pressure will slide across the lake Thursday night and winds
will back to the south by Friday. The next cold front will cross the
lake Friday night. Small craft advisory conditions are possible
again on Saturday behind the front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 8 PM EDT Wednesday for OHZ009>014-
019-089.
Winter Weather Advisory until 8 PM EDT Wednesday for
OHZ020>023-029>033-038.
Winter Weather Advisory until 10 AM EDT Tuesday for OHZ003-
006>008-017-018-027-028-036-037-047.
PA...Winter Storm Warning until 8 PM EDT Wednesday for PAZ001>003.
MARINE...Small Craft Advisory until 4 PM EDT Thursday for LEZ147>149.
Small Craft Advisory until 4 AM EDT Thursday for LEZ142>146.
&&
SYNOPSIS...Oudeman
NEAR TERM...Greenawalt/KEC/Oudeman
SHORT TERM...Oudeman
LONG TERM...Kosarik
AVIATION...KEC
MARINE...KECHazardous weather outlook, Mar 13, 3:04 AM EDT, 20 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 304 AM EDT Mon Mar 13 2017 OHZ009>014-019-089-PAZ001>003-140715- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 304 AM EDT Mon Mar 13 2017 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>008-017-018-027-140715- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot- 304 AM EDT Mon Mar 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EDT TUESDAY... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ028-036-037-047-140715- Crawford-Marion-Morrow-Knox- 304 AM EDT Mon Mar 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 PM EDT TUESDAY... This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ020>023-029>033-038-140715- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Holmes- 304 AM EDT Mon Mar 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-140715- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 304 AM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Snowfall reports would be appreciated with the upcoming winter storm.
In the hours before
Local storm report, Mar 13, 9:02 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EDT MON MAR 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW OAK HARBOR 41.51N 83.15W
03/13/2017 E2.5 INCH OTTAWA OH DEPT OF HIGHWAYS
0850 PM SNOW BOWLING GREEN 41.38N 83.65W
03/13/2017 E3.0 INCH WOOD OH LAW ENFORCEMENT
STORM TOTAL
&&
CLARKLocal storm report, Mar 13, 9:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
924 PM EDT MON MAR 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM SNOW TOLEDO-PT PLACE 41.72N 83.49W
03/13/2017 M3.0 INCH LUCAS OH SNOW SPOTTER
12 HOUR SNOWFALL.
&&
LWLocal storm report, Mar 13, 9:27 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
927 PM EDT MON MAR 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW GIBSONBURG 41.39N 83.32W
03/13/2017 E3.3 INCH SANDUSKY OH PUBLIC
&&
CLARKSpecial weather statement, Mar 13, 9:44 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
944 PM EDT MON MAR 13 2017
OHZ009>011-019-140315-
Huron-Erie-Lorain-Cuyahoga-
944 PM EDT MON MAR 13 2017
...AN AREA OF HEAVY SNOW WILL AFFECT HURON...ERIE...CUYAHOGA AND
LORAIN COUNTIES...
At 942 PM EDT, an area of heavy snow was located across Erie and
Huron counties. Snow will continue to expand and intensify across
Lorain and western Cuyahoga County through 11 PM EDT. Snowfall rates
of one inch per hour are expected in this band with visibilities
dropping to a half mile or less.
Locations impacted include...
Lorain, Elyria, Sandusky, Norwalk, Willowick, Vermilion, Lakewood,
Strongsville, Westlake, North Ridgeville, Avon Lake, and Amherst.
LAT...LON 4164 8149 4157 8147 4134 8159 4127 8174
4127 8197 4120 8197 4120 8207 4114 8207
4114 8217 4109 8217 4101 8282 4143 8284
4150 8265 4141 8248 4154 8201 4153 8172
4165 8152 4166 8145
TIME...MOT...LOC 0142Z 260DEG 4KT 4161 8193 4115 8265
ClarkLocal storm report, Mar 13, 10:57 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 PM EDT MON MAR 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW FINDLAY 41.04N 83.64W
03/13/2017 E2.0 INCH HANCOCK OH PUBLIC
&&
CLARKSpecial weather statement, Mar 13, 11:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1113 PM EDT MON MAR 13 2017
OHZ009>011-018-019-140430-
Seneca-Huron-Erie-Lorain-Cuyahoga-
1113 PM EDT MON MAR 13 2017
...AN AREA OF HEAVY SNOW WILL AFFECT HURON...ERIE...EASTERN SENECA...
WEST CENTRAL CUYAHOGA AND LORAIN COUNTIES...
At 1107 PM EDT, an area of heavy snow was located from near Attica
to Monroeville to Huron. Snow will continue to slowly expand
eastward and intensify across Lorain and western Cuyahoga County
through 1230 AM EDT. Snowfall rates of one inch per hour are
expected in this band with visibilities dropping to a half mile or
less.
Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Norwalk, Vermilion, Western
Vermilion, Lakewood, Westlake, North Ridgeville, Avon Lake, Amherst,
Bellevue, Grafton, Willard, Wellington, Northern Milan and Milan.
LAT...LON 4125 8287 4126 8284 4130 8283 4149 8264
4140 8249 4154 8201 4152 8173 4121 8204
4106 8238 4107 8243 4103 8244 4101 8247
4101 8311
TIME...MOT...LOC 0307Z 270DEG 13KT 4157 8223 4111 8292
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:44 PM EDT | Special Weather Statement | CLE | Cuyahoga, Erie, Huron, Lorain | 91 min |
| Mar 14, 9:21 AM EDT | Special Weather Statement | CLE | Ashland, Cuyahoga, Geauga, Lake, Medina, Summit and 1 more | 84 min |
Nearby
Special Weather Statements in Ohio, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.